Tennessee, 2018

Damaging Winds in Tennessee, June 22 to 25, 2018

June 22 to 25, 2018 · NWS MRX · 9 events in 8 counties and zones

A mesoscale convective system moved through the Southern Appalachian region during the afternoon hours generating a relatively widespread pattern of wind damage affecting Southwest Virginia, Tennessee, and Southwest North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A mesoscale convective system moved through the Southern Appalachian region during the afternoon hours generating a relatively widespread pattern of wind damage affecting Southwest Virginia, Tennessee, and Southwest North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 22, 1:03 PM CST, 22 minutes earlier.

Area forecast discussion, Jun 22, 1:03 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
303 PM EDT Fri Jun 22 2018

.SHORT TERM...(Tonight and Saturday)...
Ongoing shower and thunderstorm cluster was occurring over northeast
Alabama quickly approaching the Sequatchie Valley and southern
Tennessee Valley. Other scattered showers and thunderstorms were
developing over the remainder of forecast area this afternoon. Over
the past hour or so, the storms have been showing signs of
weakening. Will continue to monitor. Should they re-initiate and
become stronger with the main jet moving overhead, impacts will
occur first over the southwest forecast area (mentioned above) with
the ongoing activity.

The threat of severe weather will begin to subside by 9 PM for most
locations. The exception would be the foothills/mountains. After
midnight a few lingering showers will be possible extending into
early Saturday morning. Some patchy fog will also be likely along
creeks/rivers and other locations that receive rainfall. The region
continues to be under the influence of the upper low and associated
trough. Thus, another wave of scattered showers and thunderstorms
will be possible mainly Saturday afternoon.

.LONG TERM...(Saturday night through Friday)...A weak frontal
boundary will be lingering over the region during the early part
of the long term period. This, along with some weak mid/upper
level short wave energy moving through the jet, which will be
suppressed further south than usual for this time of year, should
bring some rounds of showers and thunderstorms to the area at
times through the weekend. With the significant flow aloft, there
is enough low level shear to warrant continuing to mention
possibility of severe storms in the HWO for both days. By Monday
into Tuesday the upper/mid level ridge will be building over the
area, so will carry mainly low chance/slight chance PoPs. Models
not in great agreement late in the period, but a short wave looks
likely to be affecting the area on Wednesday, with the ridge
building again Thursday/Friday. Will have chance PoPs for
showers/thunderstorms all three days, with the highest PoPs on
Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             69  87  72  90 /  50  60  40  40
Knoxville McGhee Tyson Airport, TN  67  86  70  88 /  40  40  60  60
Oak Ridge, TN                       68  86  71  88 /  40  50  60  60
Tri Cities Airport, TN              65  83  67  86 /  60  50  50  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

AC/LW
Hazardous weather outlook, Jun 22, 1:04 PM CST, 21 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
304 PM EDT Fri Jun 22 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-231915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
304 PM EDT Fri Jun 22 2018 /204 PM CDT Fri Jun 22 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Strong to severe storms will be possible late this afternoon and
evening. Damaging winds will be the main threat with these
storms. Hail up to quarter size will also be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few strong to marginally severe storms will also be possible
Saturday and Sunday afternoons. Damaging winds will be the main
threat with these storms. Hail up to quarter size will also be
possible. Heavy rainfall will also lead to localized flash
flooding especially in areas of poor drainage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

In the hours before

Special weather statement, Jun 22, 12:18 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Morristown TN
218 PM EDT FRI JUN 22 2018

TNZ013-036-067-221900-
Anderson TN-Roane TN-Campbell TN-
218 PM EDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR ANDERSON...SOUTH CENTRAL CAMPBELL
AND NORTHEASTERN ROANE COUNTIES UNTIL 300 PM EDT...

At 218 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oliver Springs, or near Oak Ridge, moving northeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oak Ridge, Clinton, Oliver Springs, Caryville, Lake City, Norris,
Disney, Cove Lake State Park and Coalfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3615 8401 3593 8433 3601 8441 3605 8436
      3605 8434 3610 8439 3631 8421
TIME...MOT...LOC 1818Z 226DEG 31KT 3604 8433
Special weather statement, Jun 22, 12:20 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Morristown TN
220 PM EDT FRI JUN 22 2018

TNZ013-014-221900-
Claiborne TN-Campbell TN-
220 PM EDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CLAIBORNE AND
CENTRAL CAMPBELL COUNTIES UNTIL 300 PM EDT...

At 220 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jacksboro, or 7 miles southwest of La Follette, moving northeast at
35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
La Follette, Jacksboro, Caryville, Fincastle, White Oak and Cove Lake
State Park.

LAT...LON 3643 8379 3643 8381 3642 8383 3643 8386
      3642 8388 3643 8389 3639 8392 3640 8395
      3638 8396 3628 8425 3632 8433 3634 8433
      3658 8401
TIME...MOT...LOC 1820Z 234DEG 30KT 3632 8425

The radar

The Northeast Alabama radar (KHTX), 42 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
June 22, 1:25 PM CST
Where
Marion County, 1.49 mi NNW of Moore Crossing
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.020, -85.640

Four trees were reported down two miles norhteast of New Hope.

Thunderstorm Wind, Bledsoe

When
June 25, 9:40 AM CST
Where
Bledsoe County, 0.56 mi E of Melvine
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.730, -85.060

A few trees were reported down one half mile east of Melvine.

Thunderstorm Wind, Loudon

When
June 25, 12:25 PM EST
Where
Loudon County, 0.56 mi E of Loudon
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.730, -84.340

Two trees were reported down five miles northeast of Philadelphia.

Thunderstorm Wind, Knox

When
June 25, 12:30 PM EST
Where
Knox County, West Knoxville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.970, -83.950

Trees and power lines were reported down in the eastern part of Knoxville.

Thunderstorm Wind, Hamilton

When
June 25, 12:55 PM EST
Where
Hamilton County, 1.49 mi NNW of Harrison
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.140, -85.160

Numerous trees were reported down with many homes damaged by falling limbs. One home was destroyed by the combination of falling trees and limbs.

Thunderstorm Wind, Scott

When
June 25, 1:00 PM EST
Where
Scott County, 0.56 mi E of Oneida
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.500, -84.510

Several trees were reported down in Oneida.

Thunderstorm Wind, Scott

When
June 25, 1:09 PM EST
Where
Scott County, 0.56 mi E of Oneida
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.500, -84.510

A few trees were reported down in Oneida.

Thunderstorm Wind, Rhea

When
June 25, 1:10 PM EST
Where
Rhea County, 1.69 mi E of Morgantown
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.500, -84.990

Numerous trees and power lines were reported down and there was a partial collapse of a building near the intersection of Old Washington Highway and Shipley Lane; two miles east northeast of Dayton.

Thunderstorm Wind, Sevier

When
June 25, 1:15 PM EST
Where
Sevier County, 1.49 mi SSE of Bird Xrd
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.900, -83.340

A few trees were reported down two miles south of Chestnut Hill.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755023, 755024, 755025, 755026, 755027, 755028, 755029, 755030, 755031.